Wisconsin, 2012

Heavy Snow in Wisconsin, January 20, 2012

January 20, 2012 · NWS ARX · 1 event in 1 county or zone

An upper level disturbance tracked over the Upper Midwest and brought a period of moderate snowfall to southwest Wisconsin. The snow began falling shortly after sunrise and continued for much of the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level disturbance tracked over the Upper Midwest and brought a period of moderate snowfall to southwest Wisconsin. The snow began falling shortly after sunrise and continued for much of the day. By the time it ended, much of Grant County had received 6 to 7 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 20, 5:50 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 20, 5:50 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CST FRI JAN 20 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
300 AM CST FRI JAN 20 2012

ITS GOING TO SNOW ACROSS THE FORECAST AREA TODAY...WITH THE MAIN
QUESTIONS BEING HOW MUCH AND WHERE THE HIGHER TOTALS WILL BE FOUND.

THE UPPER LEVEL SHORTWAVE TROUGH HELPING TO BRING THE SNOW IS NOT
OVERLY APPARENT VIA THE LATEST WATERVAPOR IMAGERY...AND 20.00Z
MODEL RUNS POINT TO A SOMEWHAT WEAK...WEST-EAST ORIENTATED ELONGATED
WAVE MOVING ACROSS THE FORECAST AREA BETWEEN 15-00Z. QG CONVERGENCE
ISN/T ALL THAT IMPRESSIVE...BEST IN THE 850-700 MB LAYER AND ACROSS
IA/NORTHERN ILL. GOOD LOW LEVEL THERMODYNAMICS THOUGH...WITH
ISENTROPIC UPGLIDE ON THE 275-295 K SFC AND WARM AIR ADVECTION IN
THE 925-700 MB LAYER. AGAIN THOUGH...THIS IS STRONGEST ACROSS
IA/NORTHERN ILL. A NORTHEAST-SOUTHWEST RUNNING X-SECTION DOES
INDICATE SLOPING 2-D FRONTOGENETIC LIFT ACROSS THE FORECAST
AREA...STRONGEST THIS MORNING. SOME HINTS OF -EPV ACROSS THE TOP OF
THIS FRONTOGENETIC FORCING ACROSS THE SOUTHERN 1/2 OF THE
AREA...SUGGESTIVE THAT SOME ENHANCED BANDING COULD DEVELOP.
OVERALL...FORCING POINTS TO THE HIGHER ACCUMULATIONS ACROSS
NORTHEAST IA/SOUTHWEST WI TODAY. HOWEVER...A COUPLE QUESTIONS ADD
SOME COMPLEXITY TO THE SNOW POTENTIAL - OVERCOMING THE DRY AIR
ACROSS THE REGION AND WHERE THE DEEPER DENDRITIC GROWTH ZONE WILL
LIE.

20.00Z DVN/MPX SOUNDINGS SHOW A VERY DRY LOW LAYER THAT WILL HAVE TO
BE SATURATED BEFORE ANY SNOW CAN REACH THE GROUND. SECOND...BUFKIT
SOUNDINGS SHOW A VERY DEEP DENDRITIC ZONE GROWTH REGION...UPWARDS OF
15 KFT TO THE SFC...BUT THIS IS SHIFTED NORTH OF THE BETTER
FORCING...MORE AROUND THE I-90 CORRIDOR. 19.21Z SREF HAS THE HIGHEST
PROBABILITIES FOR 2 INCH/HOUR SNOW RATES ALSO IN THIS REGION. SO...A
SLIGHT DISCONNECT BETWEEN WHERE THE BETTER FORCING IS EXPECTED...AND
WHERE THE MORE FAVORABLE HIGH SNOW RATIO REGION WILL BE. AND
AGAIN...SNOW AMOUNTS WILL HAVE TO TAKE INTO CONSIDERATION THE
SATURATION THAT NEEDS TO OCCUR FIRST.

ALL THAT SAID...BELIEVE THE HIGHER TOTALS STILL LOOK GOOD ACROSS
NORTHEAST IA/SOUTHWEST WI. THERE IS A BIT LESS DRY AIR TO OVERCOME
IN THIS REGION AND IT WILL HAVE THE STRONGER FORCING THROUGH THE
DAY. 4 TO 6 INCHES ALSO LOOKS PROBABLE...BUT A FEW 7 INCH
TOTALS WOULD NOT SURPRISE. WILL STAY WITH THE ADVISORY FOR NOW...BUT
TRENDS WILL HAVE TO BE MONITORED. THE BULK OF THE SNOW SHOULD FALL
THIS MORNING.

SUNDAY PRESENTS ANOTHER FORECAST CHALLENGE AS A STRONGER UPPER LEVEL
TROUGH WORKS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...AND WARMER
AIR BRINGS THE THREAT OF MIXED WINTER PCPN INTO THE PICTURE. THERE
ARE DIFFERENCES WITH HOW THE MODELS HANDLE THIS SYSTEM...AND THEY
WOULD HAVE AN IMPACT ON THE FORECAST AREA. THE 20.00Z NAM AND GFS
ARE MORE PROGRESSIVE/NOT AS STRONG COMPARED TO THE EC/GEM...WITH THE
NAM THE QUICKEST OF THE MODELS. THE STRONGER AND SLOWER EC/GEM
RESULTS IN A DEEPENING SFC LOW CLOSER TO THE FORECAST AREA...AND AN
ENHANCED PCPN REGION AROUND/WEST OF THE LOW. BOTH OF THESE MODELS
HAVE PCPN IMPACTING AT LEAST THE EASTERN 1/2 OF THE FORECAST AREA
THROUGH 12Z MON WHILE THE GFS/NAM HAVE SHIFTED MOST OF THE
PCPN...AND MUCH SMALLER QPF AMOUNTS...EAST. TRENDS HAVE BEEN FARTHER
SOUTH IN THE GFS/EC OVER THE PAST FEW DAYS...THE GEM HAS JUMPED
AROUND A LOT...WHILE THE NAM HAS STAYED NORTH/WEAKER. CONFIDENCE
SHAKY WITH SUCH A VARIETY OF POSSIBILITIES...BUT WILL LEAN ON THE
MORE FAVORED SOUTHERN TRACK. THE EC LOOKS A BIT OVERDONE AND
ALTHOUGH PROBABLY TOO FAST...THE GFS SEEMS LIKE A DECENT COMPROMISE.
WILL LEAN ON A GFS/CONSENSUS SOLUTION IN THIS TIME FRAME FOR NOW.

ON THE FRONT END OF THIS SUNDAY SYSTEM...NORTHEAST-SOUTHWEST RUNNING
X-SECTIONS AND BUFKIT SOUNDINGS SUGGEST THAT THE MOISTURE WILL BE
SHALLOW...AND DEVOID OF ANY ICE. ANY PCPN WOULD BE LIQUID -
POTENTIALLY FREEZING BASED ON SFC TEMPS. HOWEVER...THIS DOESN/T LAST
LONG AS UPWARD SATURATION INTO ICE IS RATHER QUICK. SNOW APPEARS TO
BE THE MOST LIKELY PCPN TYPE WHEN THE BEST FORCING MOVES IN...SUNDAY
NIGHT. COULD STILL SEE A PERIOD OF SOME FREEZING PCPN OVER SOUTHWEST
WI SUN AFTERNOON/EVENING AS SOME LOW LEVEL WARMING COULD RESULT IN
RAIN...BUT HITS COLD GROUNDS FROM THE RECENT COLD SNAP ACROSS THE
REGION. CONFIDENCE IS LOW FOR THE VARIETY OF TYPES WITH THIS
SYSTEM...AND EXPECT REFINEMENT TO THE FORECAST OVER THE NEXT DAY OR
TWO AS MODELS BUILD SOME CONSENSUS.

.LONG TERM...MONDAY THROUGH THURSDAY
300 AM CST FRI JAN 20 2012

ANOTHER SHORTWAVE TROUGH LOOKS TO TRACK EAST ACROSS THE
PLAINS...EVENTUALLY SPINNING ACROSS THE REGION TUE-WED.
DIFFERENCES ON TIMING WITH THIS FEATURE...WITH THE GFS QUICKER THAN
THE EC. QPF IS KIND OF MEAGER VIA BOTH SOLUTIONS...BUT IT DOES LOOK
COLD ENOUGH FOR JUST SNOW. COULD SEE AN INCH OUT OF THIS QUICK
MOVING SHORTWAVE. WILL LEAN ON THE CONSENSUS SOLUTION FOR TIMING.
TEMPERATURES LOOK TO HOLD NEAR OR ABOVE NORMAL FOR MUCH OF THE NEW
WORK WEEK.

&&

.AVIATION...TODAY AND TONIGHT
550 AM CST FRI JAN 20 2012

FOCUS IS SQUARELY ON SNOW ACROSS THE AREA TODAY AND IMPACT ON
FLIGHT OPERATIONS. LATEST RADAR/SURFACE OBSERVATIONS SHOWING SNOW
SPEARDING IN FROM THE NORTHERN PLAINS INTO SOUTHERN MN/NORTHERN
IA. VIS/CIGS DETERIORATING QUICKLY TO IFR IN THE HEAVIER SNOW
BANDS. AS A TROUGH OF LOW PRESSURE PUSHES OUT OF THE NORTHERN
PLAINS ACROSS THE UPPER MISSISSIPPI RIVER REGION...LOOK FOR SNOW
TO DEVELOP AT KRST AT 12Z AND AT KLSE AROUND 14Z. MVFR CONDITIONS
EXPECTED AT THE ONSET OF THE SNOW...BUT THEN SHOULD QUICKLY
DETERIORATE INTO IFR/LIFR CATEGORY DURING THE HEAVIER SNOW RATE
PERIOD IN THE 14-16Z TIME FRAME...LASTING UNTIL 18-20Z. RIGHT NOW
IT APPEARS THE HEAVIEST SNOWFALL OF 4 TO 6 INCHES WILL BE SOUTH OF
KRST/KLSE...WITH AROUND 3-4 INCHES OF ACCUMULATION AT THE
AIRPORTS. LOOK FOR THE SNOW TO END COMPLETELY BY EARLY THIS
EVENING...AROUND 23Z AT KRST AND BY 01Z AT KLSE. MVFR CLOUDS
EXPECTED TO LINGER THROUGH ABOUT MIDNIGHT...THEN CLEARING.
OTHERWISE...WINDS WILL BE LIGHT TODAY THROUGH TONIGHT...GENERALLY
LESS THAN 6KT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
300 AM CST FRI JAN 20 2012

WI...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TODAY FOR
     WIZ041>044-053>055-061.

MN...WINTER WEATHER ADVISORY TO 6 PM CST TODAY FOR
     MNZ086>088-094>096.

IA...WINTER WEATHER ADVISORY TO 6 PM CST TODAY FOR
     IAZ008>011-018-019-029-030.

&&

SHORT TERM... RIECK
LONG TERM.... RIECK
AVIATION...DAS
Hazardous weather outlook, Jan 20, 4:08 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
408 AM CST FRI JAN 20 2012

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061-
211100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA-
408 AM CST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY.

SNOW WILL OCCUR ACROSS THE AREA TODAY THEN DIMINISH THIS EVENING.
3 TO 6 INCHES OF SNOWFALL IS EXPECTED. LOOK FOR THE HIGHEST AMOUNTS
TO OCCUR SOUTH OF A LINE FROM AUSTIN AND PRESTON MINNESOTA TO
BOSCOBEL WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR WINTER WEATHER SUNDAY THROUGH SUNDAY
NIGHT. AT THIS TIME...SNOW LOOKS TO BE THE MAIN PRECIPITATION
TYPE BUT THERE IS A CHANCE THAT SOME FREEZING RAIN COULD FALL AS
WELL. IT IS STILL TOO EARLY TO DISCERN ANY ACCUMULATIONS WITH THIS
SYSTEM...OR EXACTLY WHERE THE FREEZING RAIN MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-WIZ017-029-032>034-211100-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-
408 AM CST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL OCCUR ACROSS THE AREA TODAY...THEN DIMINISH THIS
EVENING. 1 TO 3 INCHES OF SNOWFALL IS EXPECTED. LOOK FOR THE
HIGHER AMOUNTS TO OCCUR ALONG AND SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR WINTER WEATHER SUNDAY THROUGH SUNDAY
NIGHT. AT THIS TIME...SNOW LOOKS TO BE THE MAIN PRECIPITATION
TYPE BUT THERE IS A CHANCE THAT SOME FREEZING RAIN COULD FALL AS
WELL. IT IS TOO EARLY TO DISCERN ANY ACCUMULATIONS WITH THIS
SYSTEM...OR EXACTLY WHERE THE FREEZING RAIN MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Local storm report, Jan 20, 6:25 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 AM CST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     SNOW             GRAND MEADOW            43.71N 92.57W
01/20/2012  M0.2 INCH        MOWER              MN   CO-OP OBSERVER

&&

ZT
Local storm report, Jan 20, 6:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
639 AM CST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             AUSTIN                  43.67N 92.97W
01/20/2012  M1.0 INCH        MOWER              MN   BROADCAST MEDIA

            RELAYED BY KAAL.

0638 AM     SNOW             CHARLES CITY            43.07N 92.68W
01/20/2012  M0.8 INCH        FLOYD              IA   BROADCAST MEDIA

            RELAYED BY KCHA.

&&

ZT
Local storm report, Jan 20, 6:45 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CST FRI JAN 20 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     SNOW             CHARLES CITY            43.07N 92.68W
01/20/2012  E0.8 INCH        FLOYD              IA   PUBLIC

0646 AM     SNOW             AUSTIN KAAL TV          43.68N 92.95W
01/20/2012  E1.50INCH        MOWER              MN   PUBLIC

0645 AM     SNOW             GRAND MEADOW            43.71N 92.57W
01/20/2012  E0.2 INCH        MOWER              MN   PUBLIC

&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE.  NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.
Local storm report, Jan 20, 7:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 AM CST FRI JAN 20 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     SNOW             AUSTIN                  43.67N 92.97W
01/20/2012  E1.5 INCH        MOWER              MN   PUBLIC

0730 AM     SNOW             CHARLES CITY            43.07N 92.68W
01/20/2012  E1.5 INCH        FLOYD              IA   MEDIA

0703 AM     SNOW             AUSTIN KAAL TV          43.68N 92.95W
01/20/2012  E1.4 INCH        MOWER              MN   PUBLIC

0711 AM     SNOW             NEW HAMPTON             43.06N 92.31W
01/20/2012  E0.8 INCH        CHICKASAW          IA   PUBLIC

0718 AM     SNOW             FAYETTE                 42.84N 91.80W
01/20/2012  E1.1 INCH        FAYETTE            IA   PUBLIC

0719 AM     SNOW             AUSTIN                  43.67N 92.97W
01/20/2012  E1.2 INCH        MOWER              MN   PUBLIC

0727 AM     SNOW             ELKADER                 42.85N 91.41W
01/20/2012  E0.2 INCH        CLAYTON            IA   PUBLIC

0727 AM     SNOW             LANESBORO               43.72N 91.97W
01/20/2012  E0.1 INCH        FILLMORE           MN   PUBLIC

&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE.  NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Grant

When
January 20, 7:30 AM CST to 4:00 PM CST
Where
Grant forecast zone
Property damage
$10,000
Reported by
Public
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

After a morning of steady snowfall, a short period of heavy snow occurred in the early afternoon with all the snow ending by late afternoon. Much of Grant County received 6 to 7 inches of new snow, but with minimal problems. The winds were light through the day and little or no drifting snow occurred. The Grant County Sheriffs office reported a total of 13 vehicle slide offs or accidents that occurred during the period of snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356583.